Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 206, NWS Wichita, KS

October 13, 2000Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 13, 2000, 10:00 PM CDT for Butler County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2000, 10:00 PM CDT (03:00 UTC)
Expired
Oct 13, 2000, 11:00 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 140301
SVRICT
KSC015-140400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT FRI OCT 13 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1100 PM CDT.

* AT 1000 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 4 MILES SOUTHEAST OF ELBING TO 2 MILES       
  NORTH OF BENTON OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
  OF EL DORADO TO NEAR BENTON. THIS STORM WAS MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR BENTON AROUND 1005 PM CDT...
  NEAR TOWANDA AROUND 1015 PM CDT...
  NEAR EL DORADO AROUND 1025 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 1100 PM CDT.

LAT...LON 3804 9713 3773 9716 3773 9656 3805 9655

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:45 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Oct 13, 3:45 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI OCT 13 2000

MAIN FCST PROBLEM IS CONVECTION AND POSSIBILITY FOR SEVERE WX THRU
SATURDAY.
AN INITIAL SHORTWAVE IN SWRLY SUBTROPICAL PLUME WAS MOVG THRU
S-CNTRL KS EARLY THIS PM...WITH SCATTERED CONVECTION ASSOCIATED WITH
IT. THIS CONVECTION APPEARS TO BE ELEVATED THUS FAR. WATER VAPOR
SHOWS A STRONGER SHORTWAVE MOVG E-NEWD THRU NERN NM/SERN CO, WHICH
WL MOVE OUT ACROSS WRN KS BY EARLY EVENING, WITH MID LVL COOLING
RESULTING IN STEEPENING LAPSE RATES OVER THE NWRN 1/2 OF STATE. SFC
COLD FRONT WL PUSH SEWD INTO CNTRL KS DURING THE EVENING, MERGING
WITH SFC TROF WHICH EXTENDS FROM NR RSL TO W OF MEDICINE LODGE.
AS LOW LVL FLOW BACKS SOME, THIS SHOULD PROVIDE INCREASING LOW LVL
CONVERGENCE OVER CNTRL KS. STRONG MID-UPR SPEED MAX WL PROVIDE
NECESSARY DIR/SPEED SHEAR FOR ORGANIZED STORMS. WL MAINTAIN A
MENTION OF SVR IN ZONES FOR THIS EVE FOR CNTRL/S-CNTRL KS.
850 LOW LEVEL JET WL GRADUALLY VEER OVERNIGHT, WITH WAA/ISENTROPIC
LIFT LIKELY SUSTAINING CONVECTION AND ALLOWING IT TO BECOME MORE
WIDESPREAD AS IT PROPAGATES EWD.

MODELS IN AGREEMENT THAT SFC FRONT WL HANG UP SATURDAY FROM SOUTH
CNTRL THRU NERN KS, WITH 60-65 DWPTS E OF FRONT. AS MID-UPR LVL JET
STREAK CONTINUES TO MOVE NEWD AWAY FROM REGION, MUCH OF THE FCST
AREA WL BE IN FAVORABLE RR QUAD FOR STRONG UPR DIVERGENCE/LIFT.
NGM/ETA BOTH FCST CONSIDERABLE CLOUD COVER DURING DAY, WHICH MAY
INHIBIT SFC BASED INSTABILITY SOME. HOWEVER, SFC-6 KM SHEAR AROUND
40 KTS SUGGESTS ORGANIZED CONVECTION PSBL, ESPECIALLY IF ANY BREAKS
OCCUR. WL KEEP MENTION OF SVR OUT OF ZONES THIS FAR OUT, DUE TO
UNCERTAINTY WITH AMOUNT OF INSTABILITY AND LOW LVL CONVERGENCE ALONG
FRONT. WL RETAIN LIKELY POPS ALONG AND E OF FRONT SAT INTO SAT
NIGHT.

NO SUBSTANTIAL CHANGES WERE MADE TO CURRENT TEMP FCST.
COORDINATED WITH WFO'S TOP AND SGF.

EXTENDED FCST:
MONDAY, SHORTWAVE TROF MOVG THRU CNTRL/SRN ROCKIES LOOKS FASTER ON
THIS MORNINGS 12Z AVN COMPARED TO LAST NIGHTS MRF. CHANCE FOR PCPN
APPEARS TOO SLT ATTM TO MENTION, AND WOULD BE TIED TO WAA/ISENTROPIC
LIFT THAT MAY DEVELOP NORTH OF OLD FRONTAL BNDRY TO OUR SOUTH. WL
KEEP A DRY AND SEASONAL TEMP FCST GOING MON-THURS WITH MODELS FCSTG
TROF TO WEAKEN AS IT MOVES EAST FOLLOWED BY SHORTWAVE RIDGING.

FCSTID = 9/CARUSO
ICT   60  73  54  70 /  60  60  60  30
HUT   58  73  53  70 /  60  60  60  30
EWK   59  73  53  70 /  60  60  60  30
EQA   60  73  57  70 /  60  60  60  40
WLD   61  73  56  70 /  60  60  60  40
RSL   50  74  50  70 /  40  40  40  10
GBD   53  74  50  71 /  40  40  40  20
SLN   55  74O  51  71 /  50  50  40  10
MPR   55  73  51  71 /  50  50  50  20
CFV   61  73  60  70 /  70  70  60  50
CNU   60  73  60  70 /  70  70  60  50
K88   60  73  59  70 /  70  70  60  50

.ICT...NONE.

In the hours before

Local storm report, Oct 13, 5:16 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
516 PM CDT FRI OCT 13 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....6

0508 PM    4 E HOISINGTON            KS   1.00 INCH HAIL
10/13/00   BARTON                         REPORTED BY PUBLIC
Special weather statement, Oct 13, 6:20 PM CDT, 3 hours 40 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-132350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT FRI OCT 13 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HYSELL
Local storm report, Oct 13, 6:36 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
636 PM CDT FRI OCT 13 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    5 N DORRANCE              KS   .75 INCH HAIL
10/13/00   RUSSELL                        REPORTED BY TRAINED
                                          SPOTTER
Local storm report, Oct 13, 6:38 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
638 PM CDT FRI OCT 13 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    5 N DORRANCE              KS   1.00 INCH HAIL
10/13/00   RUSSELL                        REPORTED BY PUBLIC
Special weather statement, Oct 13, 8:10 PM CDT, 1 hour 50 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-140130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT FRI OCT 13 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.
Special weather statement, Oct 13, 9:22 PM CDT, 38 minutes before
KSZ032-033-047>051-067-082-091-140315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT FRI OCT 13 2000

...SEVERE THUNDERSTORM WATCH NUMBER 758 WILL EXPIRE AT 10 PM...

SEVERE THUNDERSTORM WATCH NUMBER 758 WHICH COVERED RUSSELL
...BARTON...LINCOLN...ELLSWORTH...RICE...RENO...KINGMAN
AND HARPER COUNTIES...WILL EXPIRE AT 10 PM.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA...
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 9:39 PM CDTSevere Thunderstorm WarningICTSedgwick36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.